Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 75, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 3, 2014, 10:58 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 47 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2014, 10:58 PM CDT (03:58 UTC)
- Expired
- Jun 3, 2014, 11:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 70.0 mph
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 11:00 PM CDT | TSTM WND GST 70 | 2 W Hiawatha, KS | REPORTED POWER WAS OUT. |
| Jun 3, 11:00 PM CDT | HAIL 1 | 2 W Hiawatha, KS | |
| Jun 3, 11:09 PM CDT | TSTM WND GST 60 | Hiawatha, KS | SOME SMALL TREE LIMBS BLOWN DOWN |
| Jun 3, 11:21 PM CDT | TSTM WND GST 60 | 4 S Hiawatha, KS | |
| Jun 3, 11:21 PM CDT | HAIL 0.88 | 4 S Hiawatha, KS | |
| Jun 3, 11:23 PM CDT | TSTM WND DMG | 4 Sw Robinson, KS | ATTACHED DECK WAS BLOWN OFF THE HOUSE. A LARGE TREE WAS ALSO BLOWN OVER. |
| Jun 3, 11:24 PM CDT | TORNADO 1 | 1 E Willis, KS | ESTIMATED PEAK WIND OF 100MPH. PATH LENGTH WAS 2.4 MILES WITH A PATH WIDTH OF 200 YARDS. |
| Jun 3, 11:30 PM CDT | TSTM WND DMG | 2 N Everest, KS | ROOF OF A HOUSE AND TWO GRAIN BINS DAMAGED. POSSIBLE TORNADO. TIME APPROXIMATED BASED ON RADAR. |
| Jun 3, 11:42 PM CDT | TSTM WND GST 68 | 4 Ese Everest, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 9:20 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1643 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.0
The text
As transmitted, in the capitals the NWS used until 2016.
060
WUUS53 KTOP 040358
SVRTOP
KSC013-131-040445-
/O.NEW.KTOP.SV.W.0075.140604T0358Z-140604T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1058 PM CDT TUE JUN 3 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROWN COUNTY IN NORTHEAST KANSAS...
NORTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS...
* UNTIL 1145 PM CDT
* AT 1056 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAMLIN...
AND MOVING SOUTHEAST AT 45 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
HIAWATHA...HORTON...POWHATTAN...WILLIS...ROBINSON AND EVEREST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3990 9533 3965 9534 3965 9558 3978 9578
4001 9586 4000 9534
TIME...MOT...LOC 0358Z 304DEG 39KT 3987 9562
HAIL...2.75IN
WIND...70MPH
$$
HENNECKE3 follow-up statements
681
WWUS53 KTOP 040419
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1119 PM CDT TUE JUN 3 2014
KSC013-131-040445-
/O.CON.KTOP.SV.W.0075.000000T0000Z-140604T0445Z/
NEMAHA-BROWN-
1119 PM CDT TUE JUN 3 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BROWN AND
NORTHEASTERN NEMAHA COUNTIES UNTIL 1145 PM CDT...
AT 1117 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROBINSON...
AND MOVING SOUTHEAST AT 45 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZE HAIL AND 60 TO 70
MPH WINDS WERE REPORTED 2 MILES WEST OF HIAWATHA AT 11 PM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. EXPECT
SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...SIDING AND
VEHICLES.
LOCATIONS IMPACTED INCLUDE...
EVEREST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3990 9533 3965 9534 3965 9558 3978 9578
4001 9586 4000 9534
TIME...MOT...LOC 0418Z 304DEG 39KT 3975 9539
HAIL...2.75IN
WIND...70MPH
$$
HENNECKE374
WWUS53 KTOP 040435
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1135 PM CDT TUE JUN 3 2014
KSC131-040444-
/O.CAN.KTOP.SV.W.0075.000000T0000Z-140604T0445Z/
NEMAHA-
1135 PM CDT TUE JUN 3 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEMAHA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3990 9533 3965 9534 3965 9559 3973 9571
3988 9562 3994 9534
TIME...MOT...LOC 0434Z 304DEG 39KT 3965 9521
$$
KSC013-040445-
/O.CON.KTOP.SV.W.0075.000000T0000Z-140604T0445Z/
BROWN-
1135 PM CDT TUE JUN 3 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BROWN COUNTY UNTIL 1145 PM CDT...
AT 1130 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DENTON...AND
MOVING SOUTHEAST AT 45 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. 60 MPH WIND GUSTS WERE REPORTED 4
MILES SOUTH OF HIAWATHA AT 1121 PM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3990 9533 3965 9534 3965 9559 3973 9571
3988 9562 3994 9534
TIME...MOT...LOC 0434Z 304DEG 39KT 3965 9521
HAIL...1.75IN
WIND...60MPH
$$
HENNECKE419
WWUS53 KTOP 040444
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1144 PM CDT TUE JUN 3 2014
KSC013-040454-
/O.EXP.KTOP.SV.W.0075.000000T0000Z-140604T0445Z/
BROWN-
1144 PM CDT TUE JUN 3 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN COUNTY WILL
EXPIRE AT 1145 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 1 AM.
LAT...LON 3990 9533 3965 9534 3965 9559 3973 9571
3988 9562 3994 9534
TIME...MOT...LOC 0444Z 304DEG 39KT 3959 9510
$$
HENNECKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:08 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 3, 7:08 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 708 PM CDT Tue Jun 3 2014 ...Update to mesoscale convective discussion and aviation forecast discussion... .MESOSCALE DISCUSSION... Issued at 636 PM CDT TUE JUN 3 2014 Closely monitoring the storm and mesoscale evolution across Nebraska this evening. A frontal boundary extending from near North Platte to just north of Lincoln, and southeast into north central Missouri is slowly sagging south due to numerous rounds of thunderstorm outflow that continue to pound the front. The thunderstorm activity extending along the entire length of the described front has been intense, and should continue to be intense through this evening. The environment is very unstable and characterized by effective shear of 60 to 80 kts. The missing ingredient locally has been any sort of forcing mechanism. Any cap is very weak but no persistent convergence has forced storms at this point...nor is this expected to occur until storms and outflow move into the area from the NW. The impressive storm NW of Lincoln Nebraska has taken a more southeasterly motion and is expected to maintain it. There has also been a bit of development on the western flank. As it stands, expect this storm to come very close to Brown county by around 9 PM, but may just miss northeast KS unless further development on the western flank occurs. This storm is expected to continue to produce very large hail driven by 70+ mph winds. Another wave of storms has been organizing near North Platte as of 7 PM. This area of storms has not yet made a hard turn to the southeast, but seems primed to do so with a high likelihood of riding the outflow boundary produced by the leading severe convection. This activity seems to have a better chance of entering the forecast area, likely after 11 PM or so. Instability should wane slightly by that time, and models depict increasing CINH as well, but there is some question as to just how capped the area will be given persistent advection of high theta-e air. If storms do enter the area, expect some severe potential especially in the form of damaging winds and hail. While there are negative aspects regarding tornado potential, the fact remains that the low level shear will be extreme, and any surface based storms will stand at least some small chance of producing one or two tornadoes. Barjenbruch && .SHORT TERM...(This Evening through Wednesday) Issued at 303 PM CDT TUE JUN 3 2014 At 19Z this afternoon, surface warm front was quickly pushing northward towards the KS/NE border. CU continues to build along and south of this boundary as dewpoint temperatures pool into the lower 70s. Surface low was beginning to deepen and shift east towards the KS/NE border in response to the incoming upper trough entering western NE at this time. Dryline currently extended southward over eastern CO. Afternoon KTOP sounding at 18Z showed very little inhibition and CAPE values approaching 3000 J/KG. Shear profilers remain relatively weak until the trough approaches after 20Z. Isolated severe convection is still possible near the Kansas and Nebraska border, with another focus for storms firing ahead of the dryline in western KS. 0-6 KM bulk shear at this time increases between 60 and 70 kts supportive by large, curving hodographs. Initially 0-1 KM helicity is rather low however quickly increases between 150-250 m2/s2 near the NE border by 00Z this evening. Overall forecast thinking has not deviated from previous trends and believe the isolated supercells that form or track into our area later today will be capable of large hail, damaging winds, and an isolated tornado. Tornado potential is enhanced along the warm front progged to be near the northern tier of counties in the CWA. Ideal timing for possible tornadoes is close to the early evening as the LLJ increases. Short term guidance is consistent in convection congealing into an MCS progged to race southeast over eastern NE, IA, and Northern MO through the evening hours. Portions of northeast and east central KS may be clipped by these storms with primary hazards being damaging winds and large hail. Convection should be out of the CWA shortly after midnight with gradual clearing from west to east. As the storm system phases, wind speeds throughout the column increase as the boundary layer stays mixed through the evening. Gusts up to 35 mph are possible. Overall lows reflect these trends generally from the mid 60s over north central KS to the low 70s for east central and northeast. A much quieter Wednesday afternoon is in store as the surface low pushes east, forcing a weak cool front southward through the day. Winds shift to the north and pickup between 15 and 25 mph. Subsidence clears cloud cover as drier air towards the northern areas cool highs in the low 80s. Further south, highs are slightly cooler from yesterday but overall in the upper 80s. .LONG TERM...(Wednesday Night through Tuesday) Issued at 303 PM CDT TUE JUN 3 2014 By Wednesday night, frontal boundary has pushed southward along the KS/OK border. Next shortwave trof in the zonal flow aloft will have an influence on strength and timing of potential severe storms that generate along the front and advance eastward with the low level jet. Air mass to the south of the boundary remains unstable with PW values of 1.5 inches, so strong storms and locally heavy/training storms could be a concern. Pattern becomes quite unsettled with variability in timing and placement of systems from run to run, likely due to the small amplitude of the features. More storms are possible again Friday as front moves little across the south, and more significant wave passes over the area on Saturday, bringing better chances back northward across the entire area and ushering in a cool high pressure system behind as it moves east. Have diminished precip chances on Sunday west to east and left Monday dry, with both days cool with highs in the 70s. Another system progged to move through on Tuesday but models still differ on strength and southern extent and will carry pops and near normal highs at this time. && .AVIATION...(For the 00Z TAFs through 00Z Wednesday Evening) Issued at 636 PM CDT TUE JUN 3 2014 At this time, will go with VFR TAFs for all sites with south winds gusty through the night and eventually turning out of the north as a front moves through the area in the morning. Frontal timing is currently rather uncertain and could vary by a few hours. Also, there is some potential for storms in Nebraska to develop far enough south to impact TAF sites tonight, most likely between 06Z and 09Z, but it appears more likely to remain north of TAF sites. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Barjenbruch SHORT TERM...Bowen LONG TERM...67 AVIATION...Barjenbruch
Hazardous weather outlook, Jun 3, 9:55 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 955 PM CDT TUE JUN 3 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-050300- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 955 PM CDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL MOVE INTO FAR NORTHERN KANSAS AFTER 9 PM THIS EVENING. THE STRONGEST STORMS WILL BE MAINLY NORTHEAST OF A LINE FROM MARYSVILLE TO LAWRENCE...AND MAY PRODUCE WINDS UP TO 70 MPH ALONG WITH HAIL UP TO THE SIZE OF GOLF BALLS. THERE IS ALSO A SMALL CHANCE FOR A TORNADO IN EXTREME NORTHEAST KANSAS. WIDESPREAD THUNDERSTORM ACTIVITY IS NOT LIKELY IN AREAS SOUTH OF THE MARYSVILLE TO LAWRENCE LINE...BUT IF STORMS DO DEVELOP IN THESE AREAS...THEY WOULD BE STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE WILL BE PERIODIC THUNDERSTORM CHANCES FROM WEDNESDAY NIGHT THROUGH SATURDAY. SOME OF THE THUNDERSTORMS COULD BE STRONG TO SEVERE THURSDAY ALONG AND SOUTH OF INTERSTATE 70 ON THURSDAY... AND ACROSS THE ENTIRE AREA ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING INTO THE EARLY MORNING HOURS...MAINLY NORTH OF A MARYSVILLE TO LAWRENCE LINE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 10:10 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Marshall, Nemaha | 50 min |
| Jun 3, 10:18 PM CDT | Tornado Warning | TOP | Brown, Marshall, Nemaha | 27 min |
| Jun 3, 10:43 PM CDT | Tornado Warning | TOP | Brown, Nemaha | 47 min |
| Jun 3, 11:28 PM CDT | Tornado Warning | TOP | Brown | 18 min |
| Jun 4, 12:45 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Washington | 45 min |
| Jun 4, 1:27 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 36 min |
| Jun 4, 3:52 AM CDT | Areal Flood Advisory | TOP | Brown | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.